Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 39, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 7, 2024, 4:10 PM MST for Gila County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2024, 4:10 PM MST (23:10 UTC)
- Expired
- Aug 7, 2024, 7:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 115 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 4:30 PM MST | FLASH FLOOD | 8 Nnw San Carlos, AZ | ***DELAYED REPORT*** Sevenmile Wash rose approximately 2 ft, making low water crossings across the wash impassable. Timing estimated from radar estimated precipitation. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2262 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507
WGUS55 KPSR 072310
FFWPSR
AZC007-080215-
/O.NEW.KPSR.FF.W.0039.240807T2310Z-240808T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
410 PM MST Wed Aug 7 2024
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 715 PM MST.
* At 410 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
mainly rural areas of Gila County
Sevenmile Wash, Sycamore Creek, Champion Creek
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3358 11040 3340 11037 3340 11038 3341 11038
3341 11039 3340 11039 3340 11041 3339 11042
3339 11043 3338 11044 3337 11044 3337 11045
3336 11045 3349 11069 3360 11064
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS2 follow-up statements
827
WGUS75 KPSR 080001
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
501 PM MST Wed Aug 7 2024
AZC007-080215-
/O.CON.KPSR.FF.W.0039.000000T0000Z-240808T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
501 PM MST Wed Aug 7 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST THIS
EVENING FOR GILA COUNTY...
At 501 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. An alert
gauge in Sevenmile Wash reported 1.70" in one hour. Between 1.5 and
2 inches of rain have fallen. Additional rainfall amounts up to 0.25
inches are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
mainly rural areas of Gila County
Including Sevenmile Wash, Sycamore Creek, Champion Creek
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3358 11040 3340 11037 3340 11038 3341 11038
3341 11039 3340 11039 3340 11041 3339 11042
3339 11043 3338 11044 3337 11044 3337 11045
3336 11045 3349 11069 3360 11064
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS458
WGUS75 KPSR 080207
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
707 PM MST Wed Aug 7 2024
AZC007-080217-
/O.EXP.KPSR.FF.W.0039.000000T0000Z-240808T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
707 PM MST Wed Aug 7 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MST THIS EVENING FOR
GILA COUNTY...
Rain has ended and flooding is no longer expected to pose a threat.
&&
LAT...LON 3358 11040 3340 11037 3340 11038 3341 11038
3341 11039 3340 11039 3340 11041 3339 11042
3339 11043 3338 11044 3337 11044 3337 11045
3336 11045 3349 11069 3360 11064
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:54 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 7, 2:54 PM MST, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 254 PM MST Wed Aug 7 2024 .SYNOPSIS... Thunderstorm chances will continue this afternoon and evening across south-central Arizona with the greatest chances across the higher terrain areas north and east of Phoenix. Thunderstorms will be capable of producing strong winds along with locally heavy rainfall. Rain chances will gradually diminish into the weekend with chances retreating to mainly over higher terrain areas by Saturday as drier air works into the region. Near to slightly below normal temperatures today and tomorrow will give way to warming temperatures heading into the weekend with highs likely topping out near or above 110 degrees across the lower deserts. && .DISCUSSION... The latest satellite WV imagery and RAP analysis showed an inverted trough situated over the northern Gulf of California near the international border with southwest Arizona and northern Mexico. Temperatures so far this afternoon are running around 5-10 degrees cooler compared to 24 hours ago with many lower desert areas still under the century mark early this afternoon. Highs this afternoon will generally top out between 100-106 degrees, which is near to slightly below normal for this time of year. Early afternoon satellite and radar showed convection along the Mogollon Rim along with a few storms popping up across southeast Arizona. Easterly steering flow around 10-15 kts will help push thunderstorms off the Rim and into southern Gila County through this afternoon into the early evening hours. MUCAPE values upwards of 1000-1500 J/kg along with DCAPE values around 1000-1500 J/kg may support some stronger to perhaps isolated severe thunderstorms capable of producing strong downbursts. HREF paintball plots show good confidence in thunderstorms developing across southern Gila County this afternoon/evening with less confidence in thunderstorms surviving into the lower deserts. Thunderstorm development into the lower deserts will have to contend with greater CIN, which will prove difficult to overcome without some good outflows. However, strong/deep and/or colliding outflows could be enough to overcome some of this inhibition to pop off a few thunderstorms across the Valley. Several 12Z HREF members indicate this possibility, showing isolated showers and thunderstorms surviving into parts of the south-central Arizona lower deserts. There is better confidence in thunderstorm development across far northern portions of Maricopa County, including the northern foothills and the Wickenburg area. Any stronger thunderstorms that were to develop across the lower deserts this evening would be capable of producing strong downbursts, which could lead to blowing dust, and locally heavy rainfall. In terms of rainfall, the 12Z HREF suggests a greater chance of seeing some locally heavy rainfall amounts across southern County where there is about a 50% chance of seeing 3 hour QPF exceed 1". Thus, isolated instances of flash flooding will be possible. .PREVIOUS DISCUSSION... Starting Thursday, guidance still favors some drying to begin across the western deserts and this should end chances for rain west of the CO River. Decent monsoon moisture should still persist across south-central and eastern Arizona, so it's likely we will see another day of isolated to scattered afternoon convection. By Friday into Saturday, drier air is expected to filter into the rest of southern and central Arizona from the southeast and this should lower storm chances further mainly limiting any convection to higher terrain areas. At the same time, the subtropical high which is forecast to shift into the Southern Plains over the next couple of days is expected to strengthen and expand back into our region. As H5 heights rise to around 594-596dm by Saturday and we lose boundary layer moisture, temperatures will warm Friday into Saturday with highs likely reaching 110-114 degrees across the lower deserts Saturday. This may result in some areas of Major HeatRisk on Saturday and potentially on Sunday before the subtropical high begins to weaken again into early next week. There are also signs of some improving moisture again by around next Monday and if this comes to fruition it may mark another increase in monsoon activity. && .AVIATION...Updated at 1818Z. South Central Arizona including KPHX, KIWA, KSDL, and KDVT: A batch of cirrus clouds is trailing a passing disturbance centered near Yuma and that may linger for a few more hours. Storm activity today and this evening is anticipated to follow something of a similar pattern as yesterday with storms struggling to survive away from the higher terrain to the north and east. Outflows from those storms are anticipated to be modest with a distinct wind shift more likely at KIWA and KSDL than the other TAF sites. An item of uncertainty revolves around storm activity over southeast AZ. At this time, it is expected to be limited enough so as to not cause knock-on effects at the TAF sites. If it winds up being more robust than anticipated, then outflows with a southerly component would be more likely as would storms directly over the Valley floor. For now, probabilities of TSRA or even VCTS are too low to include in the TAFs. Otherwise, westerly winds are expected the rest of the daytime and lasting into the evening with light downvalley/drainage patterns (favoring easterly component) be Southeast California/Southwest Arizona including KIPL and KBLH: Isolated showers/thunderstorms over Imperial County have dissipated. A new batch of cloudiness will move through from the east early in the TAF period affecting KIPL but will be short lived and of minor consequence with ceilings above FL100. Later this afternoon, storms over the mountains of northern Baja could potentially send outflow winds that reach the Imperial Valley but at this time, probability of that happening is too low to reflect in the TAF. Otherwise, expect SEly surface winds to wax and wane throughout the TAF period. Similarly at KBLH, southerly winds will wax and wane but there will be even less cloudiness. && .FIRE WEATHER... Isolated to scattered showers and thunderstorms are expected this afternoon across the Arizona high terrain with lower chances across the Arizona lower deserts. The primary concern with thunderstorms will continue to be strong, erratic outflow winds with up to a 50-70% chance of winds to exceed 35 mph across south- central Arizona. Locally heavy rainfall may also accompany thunderstorms, especially across southern Gila County. Thunderstorm chances continue again Thursday afternoon with gusty, erratic outflows remaining the primary concern, before a drying for the end of the week leads to decreasing thunderstorm chances, particularly across the lower elevations. Outside of thunderstorms, winds will overall favor diurnal tendencies. Min RHs will be around 20-40% and Max RHs around 40-70% over the next couple of days, with a gradual drying trend occurring for the end of the week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Smith PREVIOUS DISCUSSION...Kuhlman AVIATION...Lojero FIRE WEATHER...Smith/Kuhlman
In the hours before
Local storm report, Aug 7, 12:47 PM MST, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1247 PM MST Wed Aug 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM Dust Storm 3 ENE Arizona City 32.78N 111.62W
08/06/2024 Pinal AZ NWS Employee
Visibility reduced below one quarter mile
from blowing dust.
&&
TWLocal storm report, Aug 7, 1:01 PM MST, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
101 PM MST Wed Aug 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM Dust Storm 13 SE Ak-Chin Village 32.88N 111.96W
08/06/2024 Pinal AZ Emergency Mngr
Visibility reduced to approximately 300 feet
from blowing dust.
&&
TWLocal storm report, Aug 7, 1:33 PM MST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
133 PM MST Wed Aug 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Tstm Wnd Dmg 2 NE Paradise Valley 33.55N 111.92W
08/06/2024 Maricopa AZ Broadcast Media
Approximately 30 trees were uprooted at the
McCormick Ranch Golf Club.
&&
TWThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:02 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Aug 6, 5:44 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 46 min |
| Aug 6, 6:15 PM MST | Special Weather Statement | PSR | Gila | 45 min |
| Aug 6, 6:32 PM MST | Dust Storm Warning | PSR | Pinal | 58 min |
| Aug 6, 7:20 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 40 min |
| Aug 6, 7:28 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 47 min |
| Aug 6, 7:31 PM MST | Special Weather Statement | PSR | Pinal | 44 min |
| Aug 6, 7:34 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 41 min |
| Aug 6, 7:37 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Aug 6, 7:44 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 6, 8:01 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 44 min |
| Aug 6, 8:16 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 6, 8:52 PM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Aug 6, 9:01 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Aug 6, 11:29 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Aug 6, 11:38 PM MST | Special Weather Statement | PSR | Pinal | 37 min |
| Aug 6, 11:42 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 33 min |
| Aug 7, 12:34 AM MST | Special Weather Statement | PSR | Pinal | 86 min |
| Aug 7, 12:46 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 7, 1:16 AM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Aug 7, 1:38 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 112 min |
| Aug 7, 1:56 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 7, 2:24 PM MST | Severe Thunderstorm Warning | PSR | Gila | 51 min |
| Aug 7, 4:26 PM MST | Severe Thunderstorm Warning | PSR | Gila | 27 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.